Allergic to penicillin

A Penicillin allergy is one of the most common drug allergies. Around one in every 15 people has an allergy to Penicillin.

Penicillin belongs to the antibiotic family. Antibiotics are medicines which are given to treat, and sometimes prevent, bacterial infections. The most commonly prescribed antibiotics in this family are Ampicillin and Amoxicillin. These antibiotics are relatively inexpensive and generally effective in the treatment of many common bacterial infections such as skin, ear, sinus and upper respiratory infections.

However, Penicillin is not effective against viruses such as the common cold.

Penicillin allergyPenicillin allergies develop largely because the immune system responds to the drug as if it were a harmful substance instead of a helpful remedy. An individual is not born allergic to Penicillin, but an allergy to the drug can develop only once an individual has been exposed to it and then re-exposure to Penicillin or related antibiotics at a later stage can then trigger an allergic reaction. Penicillin allergies are most commonly found in young adults, however reactions can occur at any age. Symptoms of an allergic reaction to penicillin may include:

  • Hives
  • Below-the-skin swelling
  • Asthma symptoms
  • Itchy eyes
  • Swollen lips – tongue and face

In very rare cases a person who is allergic to Penicillin may suffer an anaphylactic shock. This is a medical emergency and help should be sought immediately. An anaphylactic shock is an allergic reaction which occurs because the body's immune system reacts inappropriately in response to the presence of a substance that it wrongly perceives as a threat. Symptoms of anaphylactic shock may include difficulty breathing, hives, wheezing, dizziness, loss of consciousness, rapid or weak pulse, skin turning blue, diarrhoea, nausea, and vomiting. This will usually occur about 5 minutes to 2 hours after Penicillin has been taken. Other reactions can occur up to 2 to 3 days after taking the Penicillin and in some cases there can even be a delayed reaction several weeks later.

A Penicillin allergy can be diagnosed by taking a skin test. A tiny amount of the drug will be injected into the skin and that area will then be watched for signs of irritation. It is important that this test is done by a qualified healthcare professional in case of any severe reactions. A blood test called the specific IgE may also be used to check for an intolerance to Penicillin. However, a negative specific IgE blood test result does not necessarily exclude the possibility of a Penicillin allergy.

If you have been diagnosed with a Penicillin allergy there are many other types of antibiotics you can be given to treat infections. In addition, if you’ve had an allergic reaction to Penicillin in the past, the allergy may resolve itself over time; many people will lose their allergy to Penicillin. It may therefore be useful to be retested for the allergy at a later date.

If you are in any doubt about taking Penicillin, you will need to speak to your doctor or healthcare specialist who can provide you with the appropriate advice.

Sources used in writing this article are available on request

Information contained in this Articles page has been written by talkhealth based on available medical evidence. Our evidence-based articles are certified by the Information Standard and our sources are available on request. The content is not, though, written by medical professionals and should never be considered a substitute for medical advice. You should always seek medical advice before changing your treatment routine. talkhealth does not endorse any specific products, brands, or treatments.

Information written by the talkhealth team

Last revised: 26 October 2015

Next review: 26 October 2018